Free Consultations

(212) 697-9280

no-fee-guarantee-block

MENU

Free Consultations

(212) 697-9280

Free Consultations

(212) 697-9280

MENU

TOP-RATED NYC INJURY LAWYERS

Clients are never charged for anything unless we win their case!

Mistakes with drug-thinning drugs prevalent in nursing homes

Jun 7, 2017 | Medication Errors

Blood-thinning drugs like Coumadin and Warfarin save lives by reducing the risk of strokes when people could get blood clots. Anticoagulant drugs, however, need to be administered with care, and when dosages are wrong or the drugs react with other medications or even food, people could die of internal bleeding. Some patients in nursing homes in New York and around the country have been the victim of the poorly-monitored use of blood thinners.

In one example, an 89-year-old person died after receiving Coumadin in a nursing home because the drug reacted negatively with the antibiotic that she was taking. No one monitored her blood after she was given the blood thinner, which left her complications undetected for too long.

A study from 2007 calculated that Coumadin and Warfarin mistakes claimed the lives of approximately 34,000 people annually. These drugs account for the most medication errors because physicians must carefully determine dosages for the drug to be effective instead of dangerous. It is hoped by some observers that regulations will be enacted that require nursing home personnel to be taught how to administer these drugs safely and to monitor the patients that are receiving them.

Much harm can be caused by medication errors such as a dosage mistake, a dangerous combination of prescriptions or not checking for allergies. People who have been harmed in such a manner might want to meet with a medical malpractice attorney and learn what recourse might be available to them. The attorney could consult with medical experts in order to determine whether the error constituted a failure on the part of the health care practitioner or facility to exhibit the requisite standard of care.